Texas, 2015

Ice Storm in Texas, November 26 to 28, 2015

November 26 to 28, 2015 · NWS MAF · 9 events in 9 counties and zones

Abundant moisture ahead of an approaching upper level trough combined with cold air at the surface and resulted in icy conditions across the northern Permian Basin and western Low Rolling Plains.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Abundant moisture ahead of an approaching upper level trough combined with cold air at the surface and resulted in icy conditions across the northern Permian Basin and western Low Rolling Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 26, 5:12 PM CST, 23 minutes earlier.

Area forecast discussion, Nov 26, 5:12 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
512 PM CST THU NOV 26 2015

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Expect MVFR ceilings to set in this evening at most area
terminals, with conditions deteriorating to IFR overnight,
especially behind a strong cold front.  Visibility will also drop
to MVFR in fog and rain, with some of the terminals dipping to IFR
visibility.  Expect these conditions to last through most of
Friday. A few thunderstorms will continue to be possible tonight
and friday, but proability is too low to include at any terminals.
North to northeast winds will increase and become gusty behind
the front.

&&

.PREV DISCUSSION... /issued 318 PM CST THU NOV 26 2015/

Potent upper level storm system across the intermountain west
will only move very slowly east the next several days. Swift
southwesterly flow aloft has developed ahead of this system with
shortwaves and upper jet energy arriving ahead of a northern
stream cold front. This front is forecast to plunge southward late
tonight across the north and should exit the Big Bend by Friday
afternoon. The front and upper low will provide ample lift for
rain and thunderstorms tonight and Friday. Rainfall could become
locally heavy by Friday afternoon across the Davis Mountains and
Trans Pecos region with precipitable water values forecast to be 2
to 4 standard deviations above normal. In addition colder air will
continue to plunge south and the rain may mix with or change to
freezing rain across the extreme northern Permian Basin including
northern Lea county New Mexico and the Guadalupe Mountains. Later
shifts will need to monitor this possible scenario, especially in
the Guadalupe Mountains.

Precipitation chances will remain high areawide Friday night
through Saturday night due to the stalled upper low and
associated jet, with additional shortwave energy riding up into
southwest Texas from the remains of tropical system "Sandra" from
Mexico. To complicate matters even further, a freezing to near
freezing surface air mass will continue funneling south behind
the cold front these time periods and will support the threat for
significant freezing rain in the northern Permian Basin...
Guadalupe and Davis Mountains and the Van Horn Highway 54 Corridor
Friday night through at least Saturday morning. For this reason
have continued the Winter Storm Watch for these areas. Further
south it will be a close call and it could go either way with rain
or freezing rain possible across much of the southeast New Mexico
Plains and the remainder of the Permian Basin. Confidence was not
high enough to upgrade to a watch in these areas because the 12z
Thursday NAM and ECMWF guidance came in a tad warmer. Later
shifts will obviously need to monitor the potential need for
expanding the watch. Rain will continue across the remainder of
west Texas and could be locally heavy. Later shifts will also
need to monitor the potential for flash flooding late Friday into
Saturday across portions of the southern Permian Basin... lower
Trans Pecos and Big Bend due to the additional moisture from the
remains of "Sandra".

By Saturday afternoon and Saturday night precipitation will
continue across much of west Texas and southeast New Mexico with
temperatures rising above freezing most areas. This far out,
there is also the potential for temperatures in portions of the
northern Permian Basin and Guadalupe Mountains to still be near
freezing with freezing precipitation possibly continuing.

By Sunday precipitation should all be in the liquid form across
west Texas and southeast New Mexico with the best chance of
showers across the Permian Basin as the flow aloft becoming more
zonal and remnant tropical energy moves east into east Texas.
Precipitation amounts will be on the decrease as the better
moisture pulls east.

Beyond Sunday through the middle of next week moderating, but
still below normal temperatures are expected in zonal flow aloft
with mainly dry conditions expected. Another storm may impact the
region by next Wednesday and Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  36  36  31  36  /  80  80  90  70
CARLSBAD NM                    41  41  32  39  /  70  70  60  50
DRYDEN TX                      64  64  39  45  /  50  70  80  60
FORT STOCKTON TX               54  54  33  40  /  50  70  80  70
GUADALUPE PASS TX              36  36  30  39  /  60  70  60  50
HOBBS NM                       36  37  29  36  /  80  80  70  60
MARFA TX                       51  54  34  43  /  50  70  80  70
MIDLAND INTL AIRPORT TX        37  38  32  37  /  70  80  90  70
ODESSA TX                      36  36  31  37  /  70  80  90  70
WINK TX                        41  41  33  40  /  70  80  80  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Storm Watch from Friday morning through Saturday morning
     FOR THE FOLLOWING ZONES... Central Lea County...Guadalupe
     Mountains NP/Lincoln NF/LNZ...Guadalupe Mountains of Eddy
     County...Northern Lea County...Southeast Plains/BLM
     Roswell/LNZ...Southern Lea County.

TX...Winter Storm Watch from Friday afternoon through Saturday
     morning FOR THE FOLLOWING ZONES... Andrews...Borden...
     Davis/Apache Mountains Area...Dawson...Gaines...Guadalupe
     Mountains...Howard...Martin...Scurry...Van Horn and Highway
     54 Corridor.

&&
Hazardous weather outlook, Nov 26, 6:34 AM CST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 AM CST THU NOV 26 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271245-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
634 AM CST THU NOV 26 2015 /534 AM MST THU NOV 26 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY. SEVERE STORMS ARE
NOT EXPECTED BUT BRIEF HEAVY RAIN IS POSSIBLE WHICH MAY CAUSE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FREEZING TEMPERATURES AND RAIN FRIDAY AFTERNOON INTO SATURDAY
MORNING MAY CAUSE ICE ACCUMULATIONS ON ROADS IN THE NORTHERN
PERMIAN BASIN, AS WELL AS FROM THE GUADALUPE MOUNTAINS TO THE
DAVIS MOUTAINS. A WINTER STORM WATCH IS IN EFFECT FOR ICE
ACCUMULATIONS UP TO THREE TENTHS OF AN INCH.

CLOSER TO INTERSTATE 20 FROM AROUND MONAHANS TO AROUND COLORADO
CITY A MIX OF RAIN OR FREEZING RAIN IS POSSIBLE INCLUDING THE
NORTHERN EDDY COUNTY PLAINS SATURDAY MORNING WITH THE MAIN ICING
THREAT BEING EXPOSED SURFACES SUCH AS BRIDGES AND OVERPASSES.
STAY TUNED TO THE LATEST FORECASTS.

STRONG NORTHEAST WINDS WILL BE POSSIBLE AT GUADALUPE PASS FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 ice storm. Local standard time, as filed.

Ice Storm, Davis / Apache Mountains Area

When
November 26, 5:35 PM CST to November 28, 11:30 AM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
Trained Spotter

Ice of 1/4 to 3/8 inch thick covered all exposed surfaces. Tree limbs bent to the ground, but roads were not icy.

Ice Storm, Gaines

When
November 27, 7:30 AM CST to November 28, 11:45 AM CST
Where
Gaines forecast zone
Reported by
Mesonet
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

Ice accumulated to 1/4 to 1/2 inch thickness on observing system.

Ice Storm, Scurry

When
November 27, 8:35 AM CST to November 28, 11:55 AM CST
Where
Scurry forecast zone
Reported by
Public
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

At least 1/4 inch of ice accumulated on trees in Snyder and broke up to 5 inch diameter limbs.

Ice Storm, Mitchell

When
November 27, 10:00 AM CST to November 28, 11:00 AM CST
Where
Mitchell forecast zone
Reported by
Public
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

Ice accumulation of 1/4 inch reported on trees about 5 miles north of Colorado City.

Ice Storm, Borden

When
November 27, 10:45 AM CST to November 28, 6:00 PM CST
Where
Borden forecast zone
Reported by
COOP Observer
Coordinates
32.744, -101.432 (the zone’s center; the record gives no point)

Heavy ice covering all exposed surfaces. Large tree limbs bowed to the ground under the weight of ice of 1/4-1/2 inch thick.

Ice Storm, Howard

When
November 27, 11:55 AM CST to November 28, 11:00 AM CST
Where
Howard forecast zone
Reported by
Public
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Ice of 1/4 inch thickness covered exposed surfaces in Big Spring.

Ice Storm, Andrews

When
November 27, 11:55 AM CST to November 28, 11:45 AM CST
Where
Andrews forecast zone
Reported by
Broadcast Media
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

Ice of at least 1/4 inch thick accumulated on a vehicle in Andrews.

Ice Storm, Dawson

When
November 27, 4:50 PM CST to November 28, 2:00 PM CST
Where
Dawson forecast zone
Reported by
Broadcast Media
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

Ice accumulated to 1/4-1/2 inch on trees and vehicles. Several limbs of 5-6 inches in diameter snapped due to the weight of the ice.

Ice Storm, Martin

When
November 27, 5:35 PM CST to November 28, 10:56 AM CST
Where
Martin forecast zone
Reported by
Public
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

Ice accumulated to 1/4 inch on trees, 7 miles west of Ackerly.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603201, 603204, 603199, 603206, 603200, 603202, 603203, 603205, 603208.